Montana, 2008High Wind in Montana, November 14 to 15, 2008
November 14 to 15, 2008 · NWS TFX · 2 events in 2 counties and zones
Deep surface low pressure moving across southern Canada contributed to strong winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep surface low pressure moving across southern Canada contributed to strong winds along the Northern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 14, 10:11 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Nov 14, 10:11 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1011 PM MST FRI NOV 14 2008
.DISCUSSION...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL GRADUALLY BUILD INTO THE
WESTERN U.S. THROUGH THE WEEKEND. STRONG WINDS ALOFT AND A WEAK
DISTURBANCE MOVING OVER THE RIDGE ACROSS ALBERTA WILL ALLOW FOR THE
DEVELOPMENT OF A LEE SIDE SURFACE TROUGH LATER TONIGHT THROUGH
SATURDAY...WHICH WILL BRING INCREASING WINDS TO NORTH CENTRAL MT
TONIGHT WITH WINDY AND DRY CONDITIONS CONTINUING THROUGH SATURDAY.
STRONGEST WINDS WILL BE ALONG THE ROCKY MTN FRONT AND ADJACENT
PLAINS SATURDAY MORNING...WITH LATEST MODELS BRINGING RIDGETOP LEVEL
WINDS OF 55-65 KTS TO THE GLACIER PARK VICINITY. WILL THEREFORE
ISSUE A HIGH WIND WARNING FOR LATE TONIGHT THROUGH SATURDAY FOR
THE NORTHERN ROCKY MTN FRONT. AS THE SURFACE TROUGH SHIFTS EAST
SATURDAY NIGHT...A WEAK CANADIAN COLD FRONT DROPS SOUTH INTO NORTH
CENTRAL MT BY SUNDAY MORNING. THE FRONT STALLS OVER CENTRAL ZONES
DURING THE DAY ON SUNDAY WITH MOISTURE IN WESTERLY FLOW ALOFT OVER-
RUNNING THE SHALLOW COOLER AIRMASS. MODELS DISAGREE ON PLACEMENT OF
LIGHT PRECIPITATION ON SUNDAY IN THIS PATTERN...HOWEVER HAVE
MAINTAINED SLIGHT CHANCE TO CHANCE POPS ACROSS MUCH OF NORTHERN
AND CENTRAL MT WITH BETTER CHANCES FOR SOME LIGHT ACCUMULATIONS IN
THE MOUNTAINS. LOW TEMPERATURES TONIGHT WILL BE INFLUENCED BY THE
INCREASING WINDS AND HIGH CLOUDS ACROSS NW ZONES...WHERE LOWS WILL
LIKELY OCCUR IN THE EVENING WITH STEADY OR RISING TEMPS WITH THE
WINDS AFTER MIDNIGHT. WINDY CONDITIONS WILL KEEP TEMPS MILD ON
SATURDAY ACROSS MOST OF THE FORECAST AREA WITH COOLER TION A SLIGHT
CHANCE OF PRECIPITATION OVER MUCH OF THE AREA. ON WEDNESDAY BOTH THE
GFS AND ECMWF HAVE NORTHWEST FLOW OVER THE AREA BUT THE GFS IS DRY
WHILE THE ECMWF HAS SOME PRECIPITATION. DECIDED TO KEEP THE PLAINS
MOSTLY DRY BUT CONTINUED A THREAT OF PRECIPITATION OVER THE
MOUNTAINS.
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...MODELS INDICATE A PROGRESSIVE
PATTERN DURING THE PERIOD WITH A SERIES OF SHORTWAVES EXPECTED TO
AFFECT THE AREA. BEING THAT FAR IN THE FUTURE MODELS ARE NOT IN GOOD
AGREEMENT ON SHORTWAVE DETAILS. FOR WEDNESDAY NIGHT INTO THURSDAY
SOME MODELS HINT THAT THERE COULD BE SOME LIGHT UPSLOPE
PRECIPITATION SO ADDED A SLIGHT CHANCE OF PRECIPITATION TO THAT
AREA. FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT WENT WITH CLIMATOLOGY
WITH REGARD TO CHANCES OF PRECIPITATION. ALTHOUGH THE FLOW ALOFT IS
EXPECTED TO BE GENERALLY WESTERLY THERE MIGHT NOT BE ENOUGH
DOWNSLOPE AT LOW LEVELS TO PREVENT PRECIPITATION FOR THE PLAINS AND
VALLEYS. BLANK
&&
.AVIATION...
UPDATED 0510Z.
AN UPPER LEVEL HIGH PRESSURE RIDGE OVER THE PACIFIC NORTHWEST WILL
MOVE OVER THE ROCKIES SATURDAY. A SHORTWAVE WILL MOVE ACROSS ALBERTA
AND FLATTEN THIS RIDGE LATE TONIGHT THROUGH SATURDAY MORNING. THIS
WILL WILL BRING VERY STRONG WEST WINDS DOWN NEAR GROUND LEVEL ACROSS
THE NORTHERN ROCKIES...SUSTAINED WINDS OF 35 TO 40 WITH GUSTS IN
EXCESS 60 KTS ARE EXPECTED NEAR RIDGE TOPS AND PASSES. STRONG WINDS
ARE ALSO EXPECTED ACROSS MOST OF NORTH CENTRAL DURING THIS PERIOD.
OTHERWISE...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 29 55 36 44 / 0 0 10 30
CTB 27 53 30 40 / 0 0 20 20
HLN 27 52 33 47 / 0 0 0 20
BZN 24 54 30 53 / 0 0 0 10
WEY 14 36 20 41 / 0 0 0 10
DLN 23 52 30 51 / 0 0 0 0
HVR 20 52 28 41 / 0 10 20 20
LWT 23 53 31 41 / 0 0 10 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 2 AM TO 5 PM MST SATURDAY FOR MTZ009.
&&
SHORT TERM...HOENISCH
LONG TERM...BLANK
AVIATION...ZELZER
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 14, 3:16 PM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
316 PM MST FRI NOV 14 2008
MTZ009-152230-
NORTHERN ROCKY MOUNTAIN FRONT-
316 PM MST FRI NOV 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS ARE EXPECTED ONCE AGAIN OVER THE ROCKY MOUNTAIN
FRONT STARTING LATE TONIGHT AND CONTINUING ON SATURDAY. WIND
SPEEDS ARE EXPECTED TO BE NEAR WARNING CRITERIA TONIGHT AT HIGHER
ELEVATION...ESPECIALLY AT FAVORED LOCATIONS SUCH AS
CANYONS...MOUNTAIN PASSES...AND RIDGE TOPS. THIS SITUATION WILL
CONTINUE TO BE MONITORED CLOSELY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH WIND WARNING IS IN EFFECT FROM 2 AM SATURDAY THROUGH 5 PM
SATURDAY. WIND SPEEDS ARE EXPECTED TO REACH WARNING CRITERIA AT
HIGHER ELEVATION...ESPECIALLY AT FAVORED LOCATIONS SUCH AS
CANYONS...MOUNTAIN PASSES...AND RIDGE TOPS. THIS SITUATION WILL
CONTINUE TO BE MONITORED CLOSELY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-010>015-044>055-152230-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
316 PM MST FRI NOV 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- November 14, 11:25 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 63 mph was reported at the DOT site at Two Medicine. Additionally, a wind gust to 64 mph was reported at Browning and a gust to 63 mph was reported at Heart Butte.
High Wind, Eastern Glacier
- When
- November 15, 9:42 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
A wind gust to 59 mph was reported at the Cut Bank ASOS site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in South Carolina, November 14 to 15, 2008$335,000 · EF2 · 2 events
- Tornadoes and Hail in South Carolina, November 14, 2008$545,000 · EF1 · 4 events
- High Wind in Nebraska, November 14, 2008$20,000 · 61 kt wind · 4 events
- High Wind in South Dakota, November 14, 200854 kt wind · 14 events
- High Wind in Nebraska, November 14, 200855 kt wind · 7 events
- High Wind in California, November 14 to 15, 200873 kt wind · 3 events
- High Wind in Oklahoma, November 14, 200852 kt wind · 3 events
- Flash Flooding in Florida, November 14, 20082 events
- High Wind in Colorado, November 14, 200854 kt wind · 2 events
- Flash Flood and Heavy Rain in Alabama, November 14 to 15, 20082 events
- Winter Weather in Wyoming, November 14, 20081 event
- Wildfire in Texas, November 14, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139792, 139793.